Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 21, NWS Pueblo, CO

April 8, 20256 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 8, 2025, 2:15 PM MDT for 6 counties in Colorado. It took effect at Apr 9, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2025, 2:15 PM MDT (20:15 UTC)
In effect from
Apr 9, 2025, 12:00 PM MDT
Expired
Apr 9, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 176 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2025-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2025-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KPUB 082015
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
215 PM MDT Tue Apr 8 2025

COZ224-229-091215-
/O.UPG.KPUB.FW.A.0015.250409T1800Z-250410T0100Z/
/O.NEW.KPUB.FW.W.0021.250409T1800Z-250410T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
215 PM MDT Tue Apr 8 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
224 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 224 and 229.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
781 
WWUS85 KPUB 090949
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
349 AM MDT Wed Apr 9 2025


COZ224-229-100100-
/O.CON.KPUB.FW.W.0021.250409T1800Z-250410T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
349 AM MDT Wed Apr 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 224 AND 229...

* AFFECTED AREA...Fire Weather Zones 224 and 229.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
797 
WWUS85 KPUB 092005
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
205 PM MDT Wed Apr 9 2025

COZ224-229-100100-
/O.CON.KPUB.FW.W.0021.000000T0000Z-250410T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
205 PM MDT Wed Apr 9 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
224 AND 229...

* AFFECTED AREA...Fire Weather Zones 224 and 229.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
843 
WWUS85 KPUB 100045
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
645 PM MDT Wed Apr 9 2025

COZ224-229-100145-
/O.EXP.KPUB.FW.W.0021.000000T0000Z-250410T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
645 PM MDT Wed Apr 9 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
224 AND 229...

Humidity values will continue to recover above 15 percent over the
next couple of hours and winds will continue to decrease this 
evening. Therefore, the Red Flag Warning will be allowed to expire
at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:34 AM MDT, 2 hours 41 minutes earlier. Its key messages:

  • Dry and seasonable weather will continue through the next 24 hours. Fire weather concerns increase.
  • Above normal temperatures with increasing fire danger expected, especially this weekend.
Area forecast discussion, Apr 8, 11:34 AM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Tue Apr 8 2025

.KEY MESSAGES...

- Dry and seasonable weather will continue through the next 24 hours.
  Fire weather concerns increase.

- Above normal temperatures with increasing fire danger expected,
  especially this weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 303 AM MDT Tue Apr 8 2025

Today and Tonight...

High pressure will continue across the region today as an upper
ridge moves overhead, leading to continued warm and dry conditions
for SE Colorado. Looking aloft, winds increase and become more zonal
throughout the day as an upper jet maximum moves onto the west
coast. As a result, breezy west winds should persist across the area
today, with warm downsloping giving us much hotter temperatures than
yesterday. Afternoon highs will be in the 60s over the high valleys,
while the plains largely climb into the mid-high 70s, though a few
places further east may hit the 80 degree mark. Spotty critical fire
weather conditions will be possible along and east of Fremont
County, due to gap flow, as well as parts of the San Luis Valley
this afternoon. However, wind gusts are not persistent enough in the
data to warrant any highlights at this time. For tonight, still warm
over the plains with lows in the high-30s to low-40s, while the
valleys cool off a bit more into the 20s to low-30s. Otherwise, dry
weather and no precipitation through the next 24 hours.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 303 AM MDT Tue Apr 8 2025

Increasing northwest flow on Wednesday will bring a better chance
for critical fire weather conditions to the San Luis Valley and
portions of the I-25 corridor as winds aloft mix down in the
afternoon.  A shortwave passing by to the north will send a cool
front into the southeast plains which will backdoor towards the I-25
corridor in the afternoon.  Depending on the timing of its westward
progress, portions of the I-25 corridor could also see critical fire
weather conditions in the afternoon where fuels are supportive.
Latest update from land management agencies shows critical fuels for
all of the I-25 corridor counties and the San Luis Valley with the
current Fire Weather Watch corresponding to areas with greatest
probabilities (40-70%) for juxtaposition of gusty winds and
critically low afternoon RH (gusts 25 mph or greater and humidity
15% or lower).  Will need to watch southern El Paso county closely
as HRRR is more aggressive mixing northwest winds down in the
afternoon. However, a thickening high cloud deck in the afternoon is
typically detrimental for marginal fire weather days, and will hold
off on upgrading the current Fire Weather Watches to give later
shifts a chance to inspect another model run.

Post frontal upslope flow brings cooler temperatures for Thursday,
though temperatures will still be around 5-10 degrees above normal.
Upper ridge translates in for Friday bringing a return of warmer
temperatures with highs in the mid 80s across the plains, 70s for
the valleys and 50s and 60s for the mountain communities.

Upper ridge shifts eastward over the weekend as the next system
moves into the Pacific Northwest and progresses eastward across the
northern U.S. Rockies over the weekend.  Handling of this system is
varied between the suite of ensembles and deterministic models with
EC the outlier in keeping the system faster, progressive and more
open as it translates eastward about a day earlier then the other
long range models. This solution sends a cold front into the
southeast plains on Sunday.  Canadian and GFS models/ensembles keep
this system slower and more closed off as glances by the north on
Sunday.  This keeps southern CO in a windy and warm pattern over the
weekend with high fire danger likely over most of the region both
days. Even EPS mean leans towards lower height anomalies hanging
back to the west on Sunday which suggests a more amplified/slower
solution. NBM leans warm and didn't make substantial changes.  Could
be looking at record to near record highs for Saturday and possibly
again Sunday, along with back to back higher impact Red Flag
Warnings.

As the system swings by to the north, the central mountains could
see some snow showers Sunday night into early Monday, otherwise,
Monday will be cooler, especially plains behind the cold front.
Conceptually, we could see some isolated afternoon showers over the
mountains in post frontal upslope flow if moisture is sufficient.
This is looking more doubtful given lack of moisture advertised in
models, but can't argue too much with isolated PoPs in NBM in a day
7 forecast.  Otherwise, dry and slight warmer temperatures expected
for Tuesday with another transient upper ridge approaching. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1130 AM MDT Tue Apr 8 2025

VFR conditions expected at COS, PUB and ALS over the next 24
hours. There will be bouts of wave clouds across the Front
Range through the afternoon, with breezy westerly winds 12-22kt
developing at the terminals through the rest of the afternoon.
Winds decouple through the late afternoon, with generally light
diurnal wind regimes through the overnight. A weak and dry backdoor
cold front will push through the southeast Plains Wednesday
morning, with winds at COS and PUB becoming east to southeast
upslope through mid morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ224-229.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Apr 8, 3:15 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
315 AM MDT Tue Apr 8 2025

COZ058>089-093>099-090915-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
315 AM MDT Tue Apr 8 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Spotty critical fire weather conditions will be possible this
afternoon over portions of the San Luis Valley, as well as areas in
and just east of Fremont County, due to breezy west winds and dry
surface conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire danger will be elevated on Wednesday across the San Luis
Valley and portions of the I-25 corridor due to gusty winds and
low humidity.

Warmer and windier conditions will be possible over the weekend
with high fire danger possible across most of southern CO. Monitor
the forecasts closely and plan to curtail activities which could
start a wildfire on these days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/31

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.